Leg cramps: Hi there, I’m now only on... - Asthma UK communi...

Asthma UK community forum
15,694 members20,415 posts

Leg cramps

Bucketlist
Bucketlist

Hi there,

I’m now only on Fostair, peak flow is good and I’m afraid to come off of it, in case I end up asI’ll as I was before.

However, I’m waking up in the middle of the night with leg cramps, last night was the worst yet, left leg at 3 am and right leg at 6 am, during the day I get cramp in my toes ! I’m probably going to reduce the Fostair to just one puff night and morning. Anyone else have this problem? Do bananas help? Or should I just go back to the Asthma Nurse for a check up? Apart from the cramps, Fostair seems to be sorting my Asthma out.

19 Replies
oldestnewest

I was getting them as well, they are so painful. I have started taking multivitamins each day as I thought I might be deficient in something, my cramps are now much better. Maybe worth a try?

Blast

I’ve just stopped taking multivitamins in case they were causing it too. I’m going to reduce the Fostair to 1 puff twice a day and see if it helps. Plus I’ve bought some Bananas.

Thanks for the advice though

I was changed onto Fostair a few weeks ago and I too have been getting really bad cramps in my legs several times a night, and cramp in my toes in the day. I don’t know if that’s caused by Fostair or if it’s a coincidence. At this point I’m trying tonic water with quinine, bananas and dark chocolate (ok, any excuse to have chocolate) and the cramps have been slightly less frequent. Unfortunately Fostair doesn’t seem to work for me although, having said that, I reduced the number of puffs because I didn’t think it was working and I’m getting so many problems that may or may not be caused by it, so I thought I’d just reduce it but then I could hardly breathe at all. So I guess it does work after all. But my peak flow is terrible and on a downward trend. Do you have salt in your diet? If you don’t get enough salt that can cause cramp, as can dehydration. I hope you find something that works for you.

Ummm, salt, that could be a thing I guess, as I don’t put salt on anything, I should try that tomorrow plus chocolate 😃. Wow let’s hope I need chocolate.i tried the tonic with real quinine and that made it worse. I have an appointment with the Asthma Nurse soon so I’m going to keep a note to see what works, if anything. Hope your PF improves, it’s a rotten thing to have isnt it?

Thanks. I keep hoping that chocolate will be recognised as an official cure 😄

Maybe try vitamin D? It helps me and seems to reduce my cramps.....good for asthma too. If I forget my vit D, cramps return, so must be doing something.

Thanks I’ll give it a try

Kelz6339
Kelz6339
in reply to Bucketlist

Dark chocolate with seasalt seems the perfect answer then 😀😀

I came off it because of cramps and all the other side affects xx

I tried bananas and tonic water but said to gp. He tested magnesium and potassium blood work but only iron cane back low. I got Quinine tabs which helps 90%. If I miss a dose I know about it! So much easier than limping about for days after big attacks. I put up with it for so long as it helped me breathe but glad Iv got Quinine now

I refused to be changed to Fostair from Seretide, I think it was a cost reducing exercise by the NHS (I'm an ex nurse). I was scared to change incase of side effects as I'm on a lot of drugs for chronic pain and they have enough side effects! I'd get seen at your asthma clinic and discuss it with your nurse or see your GP. Cramps are awful, I hope you get rid of them soon!

I get loads of cramps, made worse by Symbicort. I find the following helps: stretching calf muscles strongly before i go to bed. Keeping warm, avoiding getting especially feet cold. Keeping hydrated. Keeping moving. Bring careful of where i sit - i have short legs, so i very easily get pressure on the back of my thighs which makes cramp worse. If I sit on something which allows me to firmly plant my feet,rather than dangle, I am far better off. Avioding wearing shoes that are very tight or restrict. Basically anything that affects blood flow and circulation. Also I have taken bananas, tonic water and all that. I was also found to be deficient in vitamin d, so I am addressing that. I have avoided quinin tablets, as I don’t like the sound of the side effects.

Hope you find what works for you.

Hi,they really are painful these cramps,I am also on fostair200 and kept getting very painful cramps but I was advised to try magnesium tablets and although they are big caplets(I take them every other day) they have worked and I only get them now and again,hope this will help can't do any harm can it

Omg I get these cramps too, they are very painful and leave a sting even after they end u still feel the ache. It doesn't matter which steroid inhaler im on, i get them , all along i blamed Prednisone

Thanks for all of your replies, I’m due to go to the Asthma Nurse on the 10 th, so I’ll see what she says, the last time I had cramps I stopped taking everything and I had an ‘exacerbation’ so I don’t want to go down that road again. I thought that not using the Ventolin until I was desperate would help, but even if I stretch my legs out fully they go into a cramp. Never mind, at least I can breathe!

I too get leg cramps; mine are best controlled with lots of water, & extra doses of calcium. During a cramp if I can shuffle to the kitchen for a few huge glasses of water & a couple huge calcium pills, I won’t have any more cramps that evening.

Someone’s probably already mentioned it but I get leg cramps when my potassium levels are low, usually after a stint in A&E, might be worth increasing your potassium levels.

Hi, first time here. I am in California, USA. I am on Prednisone, & advair 500, & ventolin. I have had awful cramps in my legs, fingers, etc. I have found 2 Tums (antacid) usually takes care of it right away, & inexpensive. Under extreme conditions I have taken 4. It always works every time for me. A great blessing for the relief of that pain! Hope it works for you. :-)

I forgot to mention I have tried the calcium pills as tums has a lot of calcium. It just will not give the quick relief I get from the Tums.

You may also like...